Texas, 2017

Damaging Winds in Texas, June 25 to 26, 2017

June 25 to 26, 2017 · NWS LUB · 5 events in 5 counties and zones

Widespread northwest flow storms impacted a large portion of West Texas from late on the 25th through the early morning hours of the 26th. Several thunderstorms embedded within the widespread activity generated severe wind gusts measured by Texas Tech University West Texas mesonets.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Widespread northwest flow storms impacted a large portion of West Texas from late on the 25th through the early morning hours of the 26th. Several thunderstorms embedded within the widespread activity generated severe wind gusts measured by Texas Tech University West Texas mesonets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 25, 5:27 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 25, 5:27 PM CST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
627 PM CDT Sun Jun 25 2017

.AVIATION...
A storm complex is developing across ERN NM and the WRN OK
Panhandle. This complex is expected to push across all three TAF
sites later tonight. TAF amendments will be required if storms
look to directly impact a terminal, otherwise, will stay with VCTS
for now.

&&

.PREV DISCUSSION... /issued 306 PM CDT Sun Jun 25 2017/

DISCUSSION...
Better convection chances will take place tonight with a number of
better factors in place across the region.

We will see more of our typical northwest flow summer time
thunderstorms this evening through early Monday morning. The upper
ridge will continue to buckle with the ridge axis shifting east. A
more pronounced short wave aloft rotating around the upper ridge
will dive down east-southeast tonight promoting increased
overnight convection. Convection was already developing in central
New Mexico this afternoon in response to this short wave.
Clearing low stratus in eastern New Mexico will give way to
healthy surface based instability this afternoon. During the
evening and overnight hours locally, elevated instability will
continue amidst continued moist southeasterly flow. Given a very
unstable atmosphere, storms entering the region from the west will
be capable of becoming severe with large hail and wind the
primary threats.

Monday and Tuesday continue to remain more questionable in terms
of thunderstorm chances. An upper level low in southwestern Canada
will continue to flatten the ridge. We will lose much of our upper
level support with a decrease in jet level winds. After midweek,
we will see mostly zonal flow aloft but rising heights/thickness
values will boost temperatures back above seasonal averages. The
upper low over southwest Canada will move into the Northern Plains
and upper Midwest by late week sending a cold front down close to
the region. However, models have been backing off with this front
for Friday night/Saturday morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/74
Hazardous weather outlook, Jun 25, 1:58 PM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
258 PM CDT Sun Jun 25 2017

TXZ021>044-262000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
258 PM CDT Sun Jun 25 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop over eastern New
Mexico this evening and move into West Texas. A very unstable
atmosphere may allow storms to become severe with wind gusts to 65
mph and hail up to golf ball size. Additionally, this activity may
bring locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bailey

When
June 25, 10:20 PM CST to 10:25 PM CST
Where
Bailey County, 2 mi SSW of Muleshoe
Measured
71 kt (82 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
34.193, -102.743

A Texas Tech University West Texas mesonet site near Muleshoe measured a wind gust to 72 mph at 2220 CST and then 82 mph at 2225 CST. Several windows were destroyed in a restaurant in Muleshoe.

Thunderstorm Wind, Lubbock

When
June 26, 12:25 AM CST
Where
Lubbock County, (Lbb)lubbock Intl Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.670, -101.820

The Automated Surface Observation System at Lubbock International Airport measured a wind gust to 60 mph.

Thunderstorm Wind, Terry

When
June 26, 12:40 AM CST
Where
Terry County, 2 mi S of Brownfield
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.151, -102.280

A Texas Tech University West Texas mesonet site near Brownfield measured a wind gust to 66 mph.

Thunderstorm Wind, Lynn

When
June 26, 1:35 AM CST
Where
Lynn County, 1 mi N of Odonnell
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.984, -101.830

A Texas Tech University West Texas mesonet site near O'Donnell measured a wind gust to 61 mph.

Thunderstorm Wind, Garza

When
June 26, 1:50 AM CST
Where
Garza County, 5.43 mi SSW of Graham Chapel
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.081, -101.516

A Texas Tech University West Texas mesonet site near Graham measured a wind gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697070, 697071, 697072, 697073, 697075.